Article in Japanese
Disseminated varicella zoster virus infection complicated with posterior reversible encephalopathy syndrome after the treatment with rituximab-containing chemotherapy for relapsed Burkitt lymphoma: a case report
Kumi OMAGARI1), Yasutomo FUNAKOSHI1), Tatsuharu SATO1), Masahiko OKADA1), Hiroyuki MORIUCHI1)
A 5-year-old girl with a history of varicella at three years of age is reported herein to have fatal disseminated varicella-zoster virus (VZV) infection after rituximab-containing chemotherapy treatment for relapsed Burkitt lymphoma. On the 11th day after the chemotherapy, she had fever with severe bone marrow suppression, and subsequently developed respiratory failure. Some skin lesions that appeared with the fever soon spread throughout the body, and became vesicular by the 17th day after the chemotherapy. Real-time PCR of the whole blood and skin vesicle specimens detected high levels of VZV DNA. Intravenous administration of acyclovir and viremia monitoring were started. Although she recovered after 17 days of intensive care with mechanical ventilation, she became unconscious one day later and was withdrawn from the respirator. She was diagnosed as posterior reversible encephalopathy syndrome (PRES) based on MRI findings and clinical course. She regained consciousness completely by managing her blood pressure and convulsion, with no relapse of PRES after chemotherapy was resumed.
Rituximab-containing chemotherapy may predispose patients to fatal reinfection or reactivation with VZV, and real-time PCR was useful for the diagnosis and therapeutic monitoring. VZV infection might play an additive role in the development to PRES through a vasculitic process in the blood-brain barrier.
1) Department of Pediatrics, Nagasaki University Hospital
|January 13, 2016
|May 23, 2016